Question from Eric of San Francisco:
I am taking 3 tablets of Tagamet after dinner and have two questions: Are three tablets at once the best way to take the medication (this is how the pharmacist recommended it). ALSO, and more importantly, my skin has felt hot and sunburned (though I have not been in the sun) while taking the medication. Is that a possible side-effect (sun sensitivity or extremely dry skin?).
The dosage and timing of using Tagamet (Cimetidine) (and other such H-2 Antagonists) depends on the reason that you are taking this med. As you may be aware, Tagamet is used for many purposes. If used for heartburn of reflux-the best way to take the medication would generally be about 1/2 hour before eating. The other important point is the strength of the tables you are using-Tagamet now comes in many strengths-varying from 75mg to 800mg. The strength of the tablets will determine how many you can take at one time.
Heartburn may also be treated by patients taking these meds twice a day; early in the morning and just before bedtime. For many patients a single dose before the evening meal is adequate-others may need more frequent dosing-keeping in mind the strength of the tablets you are using.
In patients with Ulcer Disease who are being treated with H-2 Antagonist-it has been found that a single dose at bedtime often works best; some patients may even require very high dosages. The treatment of Ulcer Disease today has been expanded to include the use of Antibiotics in those in whom the ulcer is due to a bacterial infection know as H. Pylori.
Your best bet is to ask both your pharmacist and physician about the best way to take the medication for your particular situation; if in fact you are using this medication on a regular basis over the counter for heartburn-without consulting your physician-you are playing with fire. While these meds are adequate for occasional relief of heartburn, if needed on a chronic or continuous basis-a physician should be consulted. Many patients with chronic heartburn have significant abnormalities related to their esophagus-and only after careful evaluation can the problem be correctly treated.
As for the skin symptoms, the Physician’s Desk Reference (PDR) does not list photosensitivity or excessively dry skin as a side effect (although other skin-related side effects are note); it may be best to also discuss this with your physician and perhaps consider discontinuing the med and observing if there is any difference.